Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Pittsburgh, PA

March 14, 2019Coshocton County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 14, 2019, 9:02 PM EDT for Coshocton County, Tuscarawas County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 9:02 PM EDT (01:02 UTC)
Expired
Mar 14, 2019, 9:30 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Coshocton County, OH, Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 117 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 7:12 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 14, 7:12 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
712 PM EDT Thu Mar 14 2019

.SYNOPSIS...
Showers and thunderstorms, some strong, will accompany a cold
front tonight. After a brief dry break, showers return on Friday
with an upper level disturbance. Above-normal temperatures will
continue through tomorrow, before cooler weather this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
With 7pm update, only made minor changes to forecast. Pops
appeared to be in good shape, and made no changes to this part
of the forecast. Convection has really had a hard time making it
into eastern Ohio considering the dry air that is in place. The
biggest change made to the forecast had to do with hourly
temperatures, just trying to align better with observations.
Previous discussion follows.

Continued strong warm advection and deep mixing have allowed
temperatures to climb well into the 70s across much of the
region this afternoon. Wind gusts of 20 to 30 MPH out of the
southwest will continue as well, with a bit of an increase
expected over the next hour or two. Still picture southeast Ohio
topping out with wind gusts just below advisory criteria.

As strong low pressure at the surface and aloft lift into the
Great Lakes tonight, the main concern remains the approach of
the system's cold front and the accompanying severe weather
threat. Timing has remained fairly consistent through the
various CAMS runs, with the main convective line expected to
approach the ZZV vicinity at or just before 00Z, with progress
to PIT around 05Z, and then across the ridges late tonight.

The current SPC day 1 outlook, which appears well-placed,
brings a marginal severe risk to the PA/OH border, with a slight
risk across Muskingum/Coshocton counties. Shear will not be a
limiting factor, with 0-6km bulk values in excess of 70 knots
throughout and impressively curved hodographs, especially in
southeast Ohio. The main issue will be instability, and keeping
storms rooted in the boundary layer into the night. Where is
this most likely to occur, in southeast Ohio, parameters such as
critical angles and low LCLs support a tornado threat, as well
as damaging winds. Hail appears a lesser possibility, given a
lack of CAPE in the -10C to -30C hail growth layer. Once storms
reach the PA/OH border and the northern WV panhandle around 04Z
or so, the loss of heating and steep lapse rates will take their
toll on the storms, with a weakening trend thereafter. Have used
this thinking to include gusty wind wording in the grids for
now, holding off on severe mention until a possible watch
issuance later. The current HWO handles the situation nicely.

PoPs decrease rapidly behind the front, as models still indicate
a break between frontal precipitation and showers associated
with the following mid-level trough. Only have lingering showers
east of PIT by 12Z. Temperatures will remain quite mild, with
many locations not getting below 50 tonight.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Early morning PoPs remained confined to mainly the ridges in the
wake of the front, with a CWA-wide dry break around midday.
Showers will then arrive from the northwest during the afternoon
with the approaching upper trough axis. These showers max out in
coverage Friday night, with some modest lake enhancement
possible once low-level flow turns northwest. PoPs decrease
through the day Saturday with the passage of the trough axis,
and dry weather returns Saturday night with the approach of high
pressure.

As far as precipitation type, a mix with or change to snow
showers is expected starting around midnight Friday night, with
this rain/snow mix continuing through Saturday. 850 mb
temperatures will drop below zero before then on Friday, but the
boundary layer will need to cool sufficiently to allow snow. Any
accumulation will be mostly trivial, with totals mostly under an
inch over the 36-hour period from 00Z Saturday to 12Z Sunday.

Temperatures will remain above normal Friday, before cold
advection commences and drives values below climatology on
Saturday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A general troughing pattern aloft remains in place next week,
although flow may become more zonal for a time around the
midweek period. Dry and chilly weather continues on Sunday. The
models continue to disagree on the handling of a Sunday night
shortwave, with the GFS more bullish on precip than the ECMWF,
although ensembles continue to show light precip possibilities.
Will continue to keep PoPs low. Dry and cool weather is then
anticipated with high pressure for Monday and Tuesday. The next
system brings precipitation chances on Wednesday.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms will move into the region this
evening, ahead of an advancing cold front, with the storms
weakening as they enter PA. Where enough instability remains,
have included mention of gusts between 35 to 40kts and lower
visibilities. These storms will move quickly east, with gusty SW
winds and VFR cigs remaining in its wake.

Lowering of cigs to MVFR is expected Friday morning.

.Outlook...
Restrictions are possible Sat with a crossing upper trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 14, 4:08 AM EDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Thu Mar 14 2019

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-150815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver-
Hancock-Brooke-
408 AM EDT Thu Mar 14 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

There will be potential for damaging winds and possibly an isolated
tornado or two this evening as a front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ008-009-014>016-021>023-029-031-073>076-WVZ003-004-012-021-
509>514-150815-
Garrett-Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Thu Mar 14 2019

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:58 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer47 min
Mar 14, 9:46 PM EDTSpecial Weather StatementPBZVenango44 min
Mar 14, 8:15 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana45 min
Mar 14, 8:20 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum40 min
Mar 14, 8:43 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum20 min
Mar 14, 9:31 PM EDTSpecial Weather StatementPBZHarrison44 min
Mar 14, 9:32 PM EDTSpecial Weather StatementPBZCarroll, Columbiana43 min
Mar 14, 10:20 PM EDTSpecial Weather StatementPBZCoshocton25 min
Mar 14, 10:45 PM EDTSpecial Weather StatementPBZCarroll, Tuscarawas30 min
Mar 14, 11:08 PM EDTSpecial Weather StatementPBZNoble37 min
Mar 14, 11:51 PM EDTSpecial Weather StatementPBZGuernsey24 min
Mar 15, 12:18 AM EDTSpecial Weather StatementPBZBelmont27 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.